MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 10MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 10MM; BIT, SURGICAL
Model Number 72204046
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during a knee procedure and when attempting to flip the trunav drill, the small rod that opens the reamer broke and it was impossible to retrograde ream.The procedure was completed with a backup device and no significant delay or further complications reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection revealed that the device was returned without its complementary components.The internal wire appeared to be disengaged from the grey slider.There was minor wear on the metal from use.A functional evaluation concluded that the grey slider was no longer connected to the rotating cutter and was unable to change its orientation.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: ¿ the cannulated power drill must always be set to forward when drilling tunnels and retrograde-drilling sockets.¿ prior to deploying the cutting blade, ensure that the guide wire is retracted within the groove approximately 1.5 inches (38 mm) within the retrograde drill shaft and is not in the drill head window.The groove in the guide wire provides tactile feedback that it is retracted to the proper position.This will prevent possible device failure.The complaint was confirmed.Factors that could have contributed to the reported event include drilling with an exposed guide wire, excessive force during use, or use of the reverse function when drilling.
 
Additional Manufacturer Narrative
D3 corrected: manufacturing name, city and address.This report was inadvertently submitted under manufacturer report number ¿(b)(4)correct manufacturer report number is ¿(b)(4).

Brand Name
RETROGRADE DRL 10MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11416213
Report Number1643264-2021-00890
Device Sequence Number17147488
Product Code GFG
UDI-Device Identifier00885554037753
UDI-Public00885554037753
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/19/2024
Device Model Number72204046
Device Catalogue Number72204046
Device Lot Number4899154
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 02/11/2021
Supplement Date Received by Manufacturer04/02/2021
04/06/2022
Initial Report FDA Received Date03/04/2021
Supplement Report FDA Received Date04/08/2021
04/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/19/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown